Correction factors for Kac–Moody groups and t-deformed root multiplicities

  • Dinakar MuthiahEmail author
  • Anna Puskás
  • Ian Whitehead


We study a correction factor for Kac–Moody root systems which arises in the theory of p-adic Kac–Moody groups. In affine type, this factor is known, and its explicit computation is the content of the Macdonald constant term conjecture. The data of the correction factor can be encoded as a collection of polynomials \(m_\lambda \in \mathbb {Z}[t]\) indexed by positive imaginary roots \(\lambda \). At \(t=0\) these polynomials evaluate to the root multiplicities, so we consider \(m_\lambda \) to be a t-deformation of \({{\,\mathrm{mult}\,}}(\lambda )\). We generalize the Peterson algorithm and the Berman–Moody formula for root multiplicities to compute \(m_\lambda \). As a consequence we deduce fundamental properties of \(m_\lambda \).



We thank Alexander Braverman, Paul E. Gunnells, Kyu-Hwan Lee, Dongwen Liu, Peter McNamara, Manish Patnaik for helpful conversations. At the beginning of this project the first author was partially supported by a PIMS postdoctoral fellowship and the second author was supported through Manish Patnaik’s Subbarao Professorship in Number Theory and an NSERC Discovery Grant at the University of Alberta. The project started at the workshop “Whittaker functions: Number Theory, Geometry and Physics” at the Banff International Research Station in 2016; we thank the organizers of this workshop. We also thank the anonymous referee for helpful comments.


  1. 1.
    Braverman, A., Garland, H., Kazhdan, D., Patnaik, M.M.: An affine Gindikin–Karpelevich formula. In: Perspectives in Representation Theory, Contemp. Math., vol. 610, pp. 43–64. Amer. Math. Soc., Providence, RI (2014)Google Scholar
  2. 2.
    Braverman, A., Kazhdan, D., Patnaik, M.M.: Iwahori–Hecke algebras for \(p\)-adic loop groups. Invent. Math. 204(2), 347–442 (2016)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Berman, S., Moody, R.V.: Lie algebra multiplicities. Proc. Am. Math. Soc. 76(2), 223–228 (1979)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Beck, J., Nakajima, H.: Crystal bases and two-sided cells of quantum affine algebras. Duke Math. J. 123(2), 335–402 (2004)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Bardy-Panse, N., Gaussent, S., Rousseau, G.: Iwahori–Hecke algebras for Kac-Moody groups over local fields. Pac. J. Math. 285(1), 1–61 (2016)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Cherednik, I.: Double affine Hecke algebras and Macdonald’s conjectures. Ann. Math. (2) 141(1), 191–216 (1995)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Fishel, S., Grojnowski, I., Teleman, C.: The strong Macdonald conjecture and Hodge theory on the loop Grassmannian. Ann. Math. (2) 168(1), 175–220 (2008)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Hébert, A.: Gindikin–Karpelevich finiteness for Kac–Moody groups over local fields. Int. Math. Res. Not. IMRN 22, 7028–7049 (2017)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Kac, V.G.: Infinite-Dimensional Lie Algebras, 3rd edn. Cambridge University Press, Cambridge (1990)CrossRefGoogle Scholar
  10. 10.
    Kang, S.-J., Kwon, J.-H., Young-Tak, O.: Peterson-type dimension formulas for graded Lie superalgebras. Nagoya Math. J. 163, 107–144 (2001)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Macdonald, I.G.: The Poincaré series of a Coxeter group. Math. Ann. 199, 161–174 (1972)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Macdonald, I.G.: Some conjectures for root systems. SIAM J. Math. Anal. 13(6), 988–1007 (1982)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Macdonald, I.G.: Affine Hecke Algebras and Orthogonal Polynomials. Cambridge Tracts in Mathematics, vol. 157. Cambridge University Press, Cambridge (2003)CrossRefGoogle Scholar
  14. 14.
    Macdonald, I.G.: A formal identity for affine root systems. Lie groups and symmetric spaces. Am. Math. Soc. Transl. Ser. 2, 195–211 (2003)zbMATHGoogle Scholar
  15. 15.
    Patnaik, M.M.: Unramified Whittaker functions on \(p\)-adic loop groups. Am. J. Math. 139(1), 175–213 (2017)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Peterson, D.H.: Freudenthal-type formulas for root and weight multiplicities (preprint) (1983)Google Scholar
  17. 17.
    Patnaik, M.M., Puskás, A.: Metaplectic covers of Kac–Moody groups and Whittaker functions. preprint arXiv:1703.05265 (2017)
  18. 18.
    Sloane, N.J.A., Plouffe, S.: The Encyclopedia of Integer Sequences. Academic Press, Inc., San Diego (1995). (With a separately available computer disk) zbMATHGoogle Scholar
  19. 19.
    Sharma, S.S., Viswanath, S.: The \(t\)-analog of the basic string function for twisted affine Kac–Moody algebras (arXiv version is used for references). J. Algebra 363, 19–28 (2012)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Kavli Institute for the Physics and Mathematics of the UniverseUniversity of TokyoKashiwaJapan
  2. 2.Department of Mathematics and StatisticsSwarthmore CollegeSwarthmoreUSA

Personalised recommendations